MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF XLPE 28 0 DEG 46-48 SZ D; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. REF XLPE 28 0 DEG 46-48 SZ D; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71333373
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a thr procedure, when the customer reviewed x-rays, it was identified that the liner was worn severely.The surgeon is considering revision, but the date is undecided.It is unknown if this adverse event has been addressed.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the device, could not be returned for evaluation.The provided x-rays were reviewed by the clinical medical team and demonstrated that the head is not centered within the acetabular cup and is consistent with the reported worn liner.However, the clinical/medical investigation concluded that, as of the date of this medical investigation, the supporting clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.With information provided the patient impact cannot be determined, however, it was reported the surgeon is considering a revision.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in possible adverse effects that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to suspect that the product failed to meet any product specifications at the time of manufacture.This event was evaluated by our quality engineering team, and concluded that based on production order review and evaluation of the failure rate and survivorship of the batch, a manufacturing related cause is not evident, and historical review of the reflection liner system does not indicate a systemic wear issue for the device family.A root cause could not be confirmed for this failure mode; however, factors that could contribute to the reported event include joint tightness and implant positioning.The contribution of the device to the reported event could be corroborated as the x-rays confirm the liner is worn and it will be required a revision surgery.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REF XLPE 28 0 DEG 46-48 SZ D
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15214006
Report Number1020279-2022-03656
Device Sequence Number16674976
Product Code JDI
UDI-Device Identifier03596010455857
UDI-Public03596010455857
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K002747
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2022
Device Model Number71333373
Device Catalogue Number71333373
Device Lot Number12FM03867
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2022
Supplement Date Received by Manufacturer11/24/2022
Initial Report FDA Received Date08/11/2022
Supplement Report FDA Received Date11/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/06/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale